Iowa, 2003

Hail in Iowa, June 13, 2003

June 13, 2003 · NWS DMX · 1 event in 1 county or zone

A weak surface trough of low pressure was over central Iowa during the day on the 13th. An area of unstable air was located along the trough axis with lifted indices in the -2 to -4 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak surface trough of low pressure was over central Iowa during the day on the 13th. An area of unstable air was located along the trough axis with lifted indices in the -2 to -4 C. range. Surface dew point values were in the mid 60s to low 70s in the vicinity of the trough. During peak heating, isolated thunderstorms developed. Most only produced brief heavy rainfall and some small hail. One storm became severe in Jasper County, producing nickel size hail south of Colfax.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 10:30 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 10:30 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1130 AM CDT FRI JUN 13 2003

BIGGEST CONCERN FOR MRNG UPDATE WAS WHETHER TO INTRODUCE POPS ERN
PTNS DRNG AFTN AND EVE.  16Z SFC ANLYS INDCS WEAK FLOW BUT CNVGNC
AND THETA-E MAX ALG TROF AXIS FM MO INTO ERN IA JUST TO THE E OF
KDSM-KALO LN.  ALTHOUGH SHEAR QUITE WEAK...12Z ETA PEAKS SBCAPES ABV
2000 J/KG AND 0-3KM CAPES AOA 400 J/KG.  THIS WEAK WND HIGH CAPE
ENVIRONMENT MAY DVLP PULSE SVR AND EVEN LANDSPOUTS SO WL HAVE TO BE
WATCHED.  ISOLD CELLS ALREADY DVLPG...SO HAVE ADDED LOW POPS WHERE
SUGGESTED BY VISIBLE STLT IMAGERY...RADAR...AND SFC CNVGNC AXIS.  NO
CHGS TO MAX TEMPS BASED ON KOAX/KDVN RAOBS AND LTL TEMP ADVCTN.

.DSM...NONE

SMALL
Hazardous weather outlook, Jun 13, 10:54 AM CST, 2 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON HEATING ACROSS EASTERN IOWA...MAINLY ALONG AND EAST OF AN
ALLISON...TO AMES...TO CORYDON LINE.  THE CHANCES FOR SHOWERS AND
STORMS SHOULD LAST INTO THE EARLY EVENING HOURS AND THEN DIMINISH A
FEW HOURS AFTER THE SUN SETS.  THE CHANCES FOR SEVERE WEATHER ARE
LOW...AND ANY SEVERE STORMS THAT DID DEVELOP WOULD BE QUITE BRIEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS EXISTS ON WEDNESDAY WITH THE PASSAGE OF A
COLD FRONT.  THESE WILL HAVE A LOW RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH IT CANNOT BE RULED OUT...SPOTTER ACTIVATION IS UNLIKELY AT
THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

SMALL/KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
June 13, 12:58 PM CST
Where
Jasper County, 6 mi S of Colfax
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -93.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364883.